Alert archive / Indiana / Gale Warnings in 2023
Gale Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 14, 2023, 3:59 AM EST. It took effect at Feb 15, 2023, 1:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 3:59 AM EST (08:59 UTC)
- In effect from
- Feb 15, 2023, 1:00 AM EST
- Expired
- Feb 15, 2023, 4:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
946 WHUS73 KIWX 140859 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 359 AM EST Tue Feb 14 2023 LMZ043-046-141700- /O.CON.KIWX.SC.Y.0014.230214T1800Z-230215T0000Z/ /O.UPG.KIWX.GL.A.0003.230215T0000Z-230215T1800Z/ /O.NEW.KIWX.GL.W.0004.230215T0000Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 AM EST Tue Feb 14 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST WEDNESDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 knots with gusts to 30 knots late this afternoon. Waves building to 3 to 5 feet this evening. For the Gale Warning, southeast winds 15 to 25 knots becoming southwest tonight, then southwest to 30 knots Wednesday. Gusts to 35 to 40 knot gales. Waves building to 4 to 7 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 7 PM this evening to 4 PM EST Wednesday. For the Small Craft Advisory, from 1 PM this afternoon to 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
713 WHUS73 KIWX 141600 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1100 AM EST Tue Feb 14 2023 LMZ043-046-150000- /O.CON.KIWX.SC.Y.0014.230214T1800Z-230215T0000Z/ /O.CON.KIWX.GL.W.0004.230215T0000Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1100 AM EST Tue Feb 14 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST WEDNESDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 knots with gusts to 30 knots late this afternoon. Waves building to 3 to 5 feet this evening. For the Gale Warning, southeast winds 15 to 25 knots becoming southwest tonight, then southwest to 30 knots Wednesday. Gusts to 35 to 40 knot gales. Waves building to 4 to 7 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 7 PM this evening to 4 PM EST Wednesday. For the Small Craft Advisory, from 1 PM this afternoon to 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
917 WHUS73 KIWX 142056 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 356 PM EST Tue Feb 14 2023 LMZ043-046-150500- /O.EXT.KIWX.SC.Y.0014.000000T0000Z-230215T0600Z/ /O.EXT.KIWX.GL.W.0004.230215T0600Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 356 PM EST Tue Feb 14 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...GALE WARNING NOW IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 knots with gusts to 30 knots. Waves building to 2 to 5 feet. For the Gale Warning, south winds 15 to 25 knots with gusts up to 35 knot gales late tonight. Southwest winds 15 to 25 knots with gusts up to 35 knot gales Wednesday. Waves building to 3 to 7 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 1 AM EST Wednesday. For the Gale Warning, from 1 AM to 4 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
807 WHUS73 KIWX 142111 CCA MWWIWX URGENT - MARINE WEATHER MESSAGE...CORRECTED National Weather Service Northern Indiana 411 PM EST Tue Feb 14 2023 LMZ043-046-150500- /O.COR.KIWX.SC.Y.0014.000000T0000Z-230215T0600Z/ /O.COR.KIWX.GL.W.0004.230215T0600Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 411 PM EST Tue Feb 14 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...GALE WARNING NOW IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 knots with gusts to 30 knots. Waves building to 2 to 5 feet. For the Gale Warning, south winds 15 to 25 knots with gusts up to 35 knot gales late tonight. Southwest winds 15 to 25 knots with gusts 35 to 40 knot gales Wednesday. Waves building to 3 to 7 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 1 AM EST Wednesday. For the Gale Warning, from 1 AM to 4 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
938 WHUS73 KIWX 150310 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1010 PM EST Tue Feb 14 2023 LMZ043-046-151115- /O.CON.KIWX.SC.Y.0014.000000T0000Z-230215T0600Z/ /O.CON.KIWX.GL.W.0004.230215T0600Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1010 PM EST Tue Feb 14 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY... * WHAT...For the Small Craft Advisory, south winds 15 to 25 knots with gusts to 30 knots. Waves 2 to 4 feet. For the Gale Warning, south winds 15 to 25 knots with gusts up to 35 knot gales towards daybreak. Southwest winds 15 to 25 knots with gusts 35 to 40 knot gales Wednesday. Waves building to 3 to 7 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 1 AM EST Wednesday. For the Gale Warning, from 1 AM to 4 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
024 WHUS73 KIWX 150849 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 349 AM EST Wed Feb 15 2023 LMZ043-046-151700- /O.CON.KIWX.GL.W.0004.000000T0000Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 349 AM EST Wed Feb 15 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds to 30 knot with gusts up to to 40 knot gales. Waves building to 4 to 8 feet Wednesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...through 4 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
370 WHUS73 KIWX 151554 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1054 AM EST Wed Feb 15 2023 LMZ043-046-152100- /O.CON.KIWX.GL.W.0004.000000T0000Z-230215T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1054 AM EST Wed Feb 15 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds to 30 knot with gusts up to 40 knot gales. Waves 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Through 4 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
645 WHUS73 KIWX 152050 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 350 PM EST Wed Feb 15 2023 LMZ043-046-160500- /O.EXP.KIWX.GL.W.0004.000000T0000Z-230215T2100Z/ /O.NEW.KIWX.SC.Y.0015.230215T2100Z-230216T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 350 PM EST Wed Feb 15 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Waves 3 to 5 feet expected this evening, slowly subsiding overnight. Southwest winds becoming west and diminishing to 5 to 15 knots. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 14, 1:23 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Feb 14, 1:23 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 AM EST Tue Feb 14 2023
.SYNOPSIS...
Issued at 245 PM EST Mon Feb 13 2023
Dry conditions remain until Tuesday evening when light rain moves
in. Temperatures stay above normal through Wednesday with highs in
the 60s possible Wednesday and perhaps Thursday. Times of gusty
winds between 30 and 40 mph will be possible from Tuesday night
through Thursday night with Wednesday's gusts having the greatest
potential to reach 45 mph. A second period of rain will be possible
Thursday before cold air comes in and forces a mix with or force a
change over to snow. Lake effect snow lingers Friday.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 245 PM EST Mon Feb 13 2023
This morning's trough was a dry passage with really only a slight
uptick in cloud cover. Moving forward, height rises signal continued
suppression of unsettled weather until Tuesday afternoon. Minimal
cloud cover and subtle signs of subsidence tonight allow for
slightly lower lows into Tuesday morning dropping into the upper
20s in some spots.
For Tuesday, an upper low across southwestern United States is
picked up by a trough and carried by to the northwest of the
forecast area. Still noting an obvious separation in the better
columnar moisture going off to our northwest with the main
forcing and the main theta-e plume staying to our south and east
with this system. As such, will continue to message light rain and
lower QPF at less than 0.25 inch. Do have much of the area
surpassing 50 degrees Tuesday with the increased warm air
advection and could see many areas reaching the mid 50s with a
much drier moisture column. Additionally, an attempt will be made
to see a brief period of 30 to 40 mph gusts Tuesday evening as an
area of isentropic downglide pairs with moderately strong low
level lapse rates in a ~60 kt low level jet.
The more hazardous component of this system will be the period of
gusty winds Wednesday morning. An area of isentropic downglide pairs
with strong low level lapse rates to create an opportunity to tap
into the ~60 kt low level jet. The issue with this is that the
residence time of stronger winds will be short lived as it quickly
shifts to the north and east through the morning. Gusts during this
period will be able to reach 35 to 40 mph with the opportunity to
see a few 45 mph gusts along that boundary moving through. Also,
continue to see the potential for 60 degrees southeast of US-24.
&&
.LONG TERM...(Wednesday Night through Monday)
Issued at 245 PM EST Mon Feb 13 2023
Height rises quickly come in for the rest of Wednesday through
Wednesday night providing a break in the unsettled (wet and windy)
weather. However, during Wednesday night, a trough moves through
southwestern Canada and picks up a second upper low over the
southwestern United States and carries it northeast, this time, much
closer to the forecast area. A pretty progressive, positively tilted
trough moves through with its surface reflection from Thursday
morning through Thursday night. Kind of a split in the forcing for
this system is notable in the guidance with large scale ascent
obvious moving through areas southeast of US-24 as well as areas
closer to Lake MI. There is a more substantial theta-e plume obvious
with this system with 1 inch PWATs notable within the possible warm
sector, but those values taper off closer to the lake. Depending on
the eventual track of this system could see some favorable low level
lapse rates for warm sector development, especially across areas
southeast of US-24. This could also allow for gusty winds
approaching 40 mph out ahead of and along the approaching cold
front. The SPC has maintained a 15 percent chance for severe
thunderstorms in the aforementioned area. Moderate to heavy rain
will be most possible within the area that receives thunderstorms,
whereas totals closer to the lake will be mostly affected by more
stratiform rains mixing with snow at times amounting to likely less
than 0.25 inch QPF. Within the possible warm sector, could see 60
degree temperatures realized.
A cold front will move through Thursday night allowing a drop in
temperatures below freezing. Additionally, low level wind
convergence paired with, at least, near zero theta-e lapse rates,
and a 15 to 25 degree delta T will make lake effect snow
increasingly more possible. Low level moisture trends lower as we go
through the morning, but will continue at least some chance for LES
at least into the early afternoon. Height rises and surface high
pressure look to move in by Friday evening/night allowing for a
trend towards becoming more settled.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 123 AM EST Tue Feb 14 2023
Mid level ridging across the Great Lakes and Ohio Valley will
shift off to the east early this morning setting up a period of
strengthening south-southwest low level flow today. Some question
as to strength of gusts today however given what should be a
pronounced inversion developing. Gusts should strengthen sharply
early this evening as stronger surface pressure falls migrate
across the Great Lakes region in association with pre-frontal
trough type feature. Strengthening low level jet and mass
convergence/low level moisture convergence associated with this
low level jet should support period of rain moving across
terminals this evening. A transition to cold advection is expected
tonight as occlusion process occurs across the region. This
should support stronger wind gusts into the 30 to 40 knot range,
particularly toward end of this forecast period and extending into
Wednesday morning. Greater chances of MVFR cigs will also affect
northern Indiana from west to east this evening into early
Wednesday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 PM this afternoon to 7 PM EST this
evening for LMZ043-046.
Gale Watch from this evening through Wednesday afternoon for
LMZ043-046.
&&
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 13, 2:58 PM EST, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 258 PM EST Mon Feb 13 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-142000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 258 PM EST Mon Feb 13 2023 /158 PM CST Mon Feb 13 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gusty winds between 30 and 40 mph will be possible at times between Tuesday night and Thursday night with the greatest chance for reaching 45 mph being Wednesday. Thunderstorms will be most possible Thursday south of US-24. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-142000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 258 PM EST Mon Feb 13 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. Conditions hazardous to small crafts are possible Thursday into the weekend. A few gale force gusts are possible late Thursday night into Friday morning.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 3:20 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.